Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 063, 27 pages      arXiv:1609.06157
Contribution to the Special Issue on Orthogonal Polynomials, Special Functions and Applications (OPSFA14)

$d$-Orthogonal Analogs of Classical Orthogonal Polynomials

Emil Horozov ab
a) Department of Mathematics and Informatics, Sofia University, 5 J. Bourchier Blvd., Sofia 1126, Bulgaria
b) Institute of Mathematics and Informatics, Bulg. Acad. of Sci., Acad. G. Bonchev Str., Block 8, 1113 Sofia, Bulgaria

Received October 01, 2017, in final form June 13, 2018; Published online June 26, 2018

Classical orthogonal polynomial systems of Jacobi, Hermite and Laguerre have the property that the polynomials of each system are eigenfunctions of a second order ordinary differential operator. According to a famous theorem by Bochner they are the only systems on the real line with this property. Similar results hold for the discrete orthogonal polynomials. In a recent paper we introduced a natural class of polynomial systems whose members are the eigenfunctions of a differential operator of higher order and which are orthogonal with respect to $d$ measures, rather than one. These polynomial systems, enjoy a number of properties which make them a natural analog of the classical orthogonal polynomials. In the present paper we continue their study. The most important new properties are their hypergeometric representations which allow us to derive their generating functions and in some cases also Mehler-Heine type formulas.

Key words: $d$-orthogonal polynomials; finite recurrence relations; bispectral problem; generalized hypergeometric functions; generating functions.

pdf (472 kb)   tex (35 kb)


  1. Abramowitz M., Stegun I.A., Pocketbook of mathematical functions, Verlag Harri Deutsch, 1984.
  2. Akemann G., Ipsen J.R., Kieburg M., Products of rectangular random matrices: singular values and progressive scattering, Phys. Rev. E 88 (2013), 052118, 13 pages, arXiv:1307.7560.
  3. Alexandrov A., Open intersection numbers, Kontsevich-Penner model and cut-and-join operators, J. High Energy Phys. 2015 (2015), no. 8, 028, 25 pages, arXiv:1412.3772.
  4. Alexandrov A., Cut-and-join description of generalized Brezin-Gross-Witten model, arXiv:1608.01627.
  5. Aptekarev A.I., Multiple orthogonal polynomials, J. Comput. Appl. Math. 99 (1998), 423-447.
  6. Aptekarev A.I., Bleher P.M., Kuijlaars A.B.J., Large $n$ limit of Gaussian random matrices with external source. II, Comm. Math. Phys. 259 (2005), 367-389, math-ph/0408041.
  7. Aptekarev A.I., Branquinho A., Van Assche W., Multiple orthogonal polynomials for classical weights, Trans. Amer. Math. Soc. 355 (2003), 3887-3914.
  8. Aptekarev A.I., Kuijlaars A.B.J., Hermite-Padé approximations and ensembles of multiple orthogonal polynomials, Russian Math. Surveys 66 (2011), 1133-1199.
  9. Araujo O., Estrada M., Morales D.A., Rada J., The higher-order matching polynomial of a graph, Int. J. Math. Math. Sci. (2005), 1565-1576.
  10. Bakalov B., Horozov E., Yakimov M., General methods for constructing bispectral operators, Phys. Lett. A 222 (1996), 59-66, q-alg/9605011.
  11. Bakalov B., Horozov E., Yakimov M., Bispectral algebras of commuting ordinary differential operators, Comm. Math. Phys. 190 (1997), 331-373, q-alg/9602011.
  12. Ball K., Rivoal T., Irrationalité d'une infinité de valeurs de la fonction zêta aux entiers impairs, Invent. Math. 146 (2001), 193-207.
  13. Ben Cheikh Y., On obtaining dual sequences via quasi-monomiality, Georgian Math. J. 9 (2002), 413-422.
  14. Ben Cheikh Y., Ben Romdhane N., On $d$-symmetric classical $d$-orthogonal polynomials, J. Comput. Appl. Math. 236 (2011), 85-93.
  15. Ben Cheikh Y., Douak K., A generalized hypergeometric $d$-orthogonal polynomial set, C. R. Acad. Sci. Paris Sér. I Math. 331 (2000), 349-354.
  16. Ben Cheikh Y., Zaghouani A., Some discrete $d$-orthogonal polynomial sets, J. Comput. Appl. Math. 156 (2003), 253-263.
  17. Beukers F., Padé-approximations in number theory, in Padé Approximation and its Applications, Amsterdam 1980 (Amsterdam, 1980), Lecture Notes in Math., Vol. 888, Springer, Berlin - New York, 1981, 90-99.
  18. Bleher P., Delvaux S., Kuijlaars A.B.J., Random matrix model with external source and a constrained vector equilibrium problem, Comm. Pure Appl. Math. 64 (2011), 116-160, arXiv:1001.1238.
  19. Bochner S., Über Sturm-Liouvillesche Polynomsysteme, Math. Z. 29 (1929), 730-736.
  20. Borodin A., Biorthogonal ensembles, Nuclear Phys. B 536 (1999), 704-732, math.CA/9804027.
  21. Chang J.-H., The Gould-Hopper polynomials in the Novikov-Veselov equation, J. Math. Phys. 52 (2011), 092703, 15 pages, arXiv:1011.1614.
  22. Chartrand G., Zhang P., Chromatic graph theory, Discrete Mathematics and its Applications (Boca Raton), CRC Press, Boca Raton, FL, 2009.
  23. Craven T., Csordas G., Jensen polynomials and the Turán and Laguerre inequalities, Pacific J. Math. 136 (1989), 241-260.
  24. Dattoli G., Lorenzutta S., Maino G., Torre A., Cesarano C., Generalized Hermite polynomials and super-Gaussian forms, J. Math. Anal. Appl. 203 (1996), 597-609.
  25. de Bruin M.G., Simultaneous Padé approximation and orthogonality, in Orthogonal Polynomials and Applications (Bar-le-Duc, 1984), Lecture Notes in Math., Vol. 1171, Springer, Berlin, 1985, 74-83.
  26. Delerue P., Sur le calcul symbolique à $n$ variables et les fonctions hyperbesséliennes. II. Fonctions hyperbesséliennes, Ann. Soc. Sci. Bruxelles. Sér. I. 67 (1953), 229-274.
  27. Diestel R., Graph theory, 4th ed., Graduate Texts in Mathematics, Vol. 173,, Springer, Heidelberg, 2010.
  28. Dominici D., Mehler-Heine type formulas for Charlier and Meixner polynomials, Ramanujan J. 39 (2016), 271-289, arXiv:1406.6193.
  29. Duistermaat J.J., Grünbaum F.A., Differential equations in the spectral parameter, Comm. Math. Phys. 103 (1986), 177-240.
  30. Farrell E.J., An introduction to matching polynomials, J. Combin. Theory Ser. B 27 (1979), 75-86.
  31. Forrester P.J., Wang D., Muttalib-Borodin ensembles in random matrix theory - realisations and correlation functions, Electron. J. Probab. 22 (2017), 54, 43 pages, arXiv:1502.07147.
  32. Genest V.X., Vinet L., Zhedanov A., $d$-orthogonal polynomials and $\mathfrak{su}(2)$, J. Math. Anal. Appl. 390 (2012), 472-487, arXiv:1110.1902.
  33. Gould H.W., Hopper A.T., Operational formulas connected with two generalizations of Hermite polynomials, Duke Math. J. 29 (1962), 51-63.
  34. Gutman I., Polynomials in graph theory, in Complexity in chemistry. Introduction and fundamentals, Mathematical Chemistry, Vol. 7, Editors D. Bonchev, D.H. Rouvray, Taylor & Francis, London, 2003, 133-176.
  35. Heine E., Handbuch der Kugelfunctionen. Zweite umgearbeitete und vermehrte Auflage, Thesaurus Mathematicae, Vol. 1, Georg Reimer, Berlin, 1861.
  36. Horozov E., Automorphisms of algebras and Bochner's property for vector orthogonal polynomials, SIGMA 12 (2016), 050, 14 pages, arXiv:1512.03898.
  37. Horozov E., Automorphisms of algebras and Bochner's property for discrete vector orthogonal polynomials, Ann. l'Unuversité de Sofia ''St. Kliment Okhridski'' 104 (2017), 23-38, arXiv:1602.04343.
  38. Horozov E., Vector orthogonal polynomials with Bochner's property, Constr. Approx., to appear, arXiv:1609.06151.
  39. Hosoya H., Topological index. A newly proposed quantity characterizing the topological nature of structural isomers of saturated hydrocarbons, Bull. Chem. Soc. Jpn. 44 (1971), 2332-2339.
  40. Ismail M.E.H., Classical and quantum orthogonal polynomials in one variable, Encyclopedia of Mathematics and its Applications, Vol. 98, Cambridge University Press, Cambridge, 2009.
  41. Koekoek R., Lesky P.A., Swarttouw R.F., Hypergeometric orthogonal polynomials and their $q$-analogues, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2010.
  42. Konhauser J.D.E., Biorthogonal polynomials suggested by the Laguerre polynomials, Pacific J. Math. 21 (1967), 303-314.
  43. Kontsevich M., Intersection theory on the moduli space of curves and the matrix Airy function, Comm. Math. Phys. 147 (1992), 1-23.
  44. Kuijlaars A.B.J., Multiple orthogonal polynomials in random matrix theory, in Proceedings of the International Congress of Mathematicians, Vol. III, Hindustan Book Agency, New Delhi, 2010, 1417-1432, arXiv:1004.0846.
  45. Kuijlaars A.B.J., Zhang L., Singular values of products of Ginibre random matrices, multiple orthogonal polynomials and hard edge scaling limits, Comm. Math. Phys. 332 (2014), 759-781, arXiv:1308.1003.
  46. Lin S.-D., Chao Y.-S., Srivastava H.M., Some families of hypergeometric polynomials and associated integral representations, J. Math. Anal. Appl. 294 (2004), 399-411.
  47. Maroni P., Two-dimensional orthogonal polynomials, their associated sets and the co-recursive sets, Numer. Algorithms 3 (1992), 299-311.
  48. Mehler F.G., Ueber die Vertheilung der statischen Elektricität in einem von zwei Kugelkalotten begrenzten Körper, J. Reine Angew. Math. 68 (1868), 134-150.
  49. Mironov A., Morozov A., Semenoff G.W., Unitary matrix integrals in the framework of the generalized Kontsevich model, Internat. J. Modern Phys. A 11 (1996), 5031-5080, hep-th/9404005.
  50. Muttalib K.A., Random matrix models with additional interactions, J. Phys. A: Math. Gen. 28 (1995), L159-L164.
  51. Olver F.W.J., Lozier D.W., Boisvert R.F., Clark C.W. (Editors), NIST handbook of mathematical functions, U.S. Department of Commerce, National Institute of Standards and Technology, Washington, DC, Cambridge University Press, Cambridge, 2010, available at
  52. Randić M., Morales D.A., Araujo O., Higher-order Fibonacci numbers, J. Math. Chem. 20 (1996), 79-94.
  53. Sorokin V.N., Hermite-Padé approximants for Nikishin systems and the irrationality of $\zeta(3)$, Russian Math. Surveys 49 (1994), 176-177.
  54. Spencer L.V., Fano U., Penetration and diffusion of $X$-rays. Calculation of spatial distributions by polynomial expansion, J. Research Nat. Bureau Stand. 44 (1951), 446-461.
  55. Srivastava H.M., Generating functions for Jacobi and Laguerre polynomials, Proc. Amer. Math. Soc. 23 (1969), 590-595.
  56. Srivastava H.M., Manocha H.L., A treatise on generating functions, Ellis Horwood Series: Mathematics and its Applications, Ellis Horwood Ltd., Chichester, Halsted Press, New York, 1984.
  57. Takata T., Asymptotic formulae of Mehler-Heine-type for certain classical polyorthogonal polynomials, J. Approx. Theory 135 (2005), 160-175.
  58. Toscano L., Una generalizzazione dei polinomi di Laguerre, Giorn. Mat. Battaglini (5) 4 (1956), 123-138.
  59. Van Assche W., Mehler-Heine asymptotics for multiple orthogonal polynomials, Proc. Amer. Math. Soc. 145 (2017), 303-314, arXiv:1408.6140.
  60. Van Assche W., Coussement E., Some classical multiple orthogonal polynomials, J. Comput. Appl. Math. 127 (2001), 317-347, math.CA/0103131.
  61. Van Iseghem J., Vector orthogonal relations. Vector QD-algorithm, J. Comput. Appl. Math. 19 (1987), 141-150.
  62. Vignat C., Lévêque O., Proof of a conjecture by Gazeau et al. using the Gould-Hopper polynomials, J. Math. Phys. 54 (2013), 073513, 8 pages, arXiv:1203.5418.
  63. Vinet L., Zhedanov A., Automorphisms of the Heisenberg-Weyl algebra and $d$-orthogonal polynomials, J. Math. Phys. 50 (2009), 033511, 19 pages.
  64. Zhang L., Local universality in biorthogonal Laguerre ensembles, J. Stat. Phys. 161 (2015), 688-711, arXiv:1502.03160.

Previous article  Next article   Contents of Volume 14 (2018)